Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 1, NWS Dodge City, KS

October 9, 2017Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this freeze warning at Oct 9, 2017, 1:20 AM MDT for Hamilton County, Stanton County, Kansas. It took effect at Oct 10, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2017, 1:20 AM MDT (07:20 UTC)
In effect from
Oct 10, 2017, 2:00 AM MDT
Expired
Oct 10, 2017, 8:00 AM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS73 KDDC 090720
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
220 AM CDT Mon Oct 9 2017

KSZ044-063-090830-
/O.CAN.KDDC.FZ.A.0001.171010T0600Z-171010T1500Z/
Lane-Finney-
Including the cities of Dighton and Garden City
220 AM CDT Mon Oct 9 2017

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Freeze Watch. 

Temperatures are expected to stay above freezing so the freeze
watch has been cancelled.

$$

KSZ061-074-091800-
/O.UPG.KDDC.FZ.A.0001.171010T0600Z-171010T1500Z/
/O.NEW.KDDC.FZ.W.0001.171010T0800Z-171010T1400Z/
Hamilton-Stanton-
Including the cities of Syracuse and Johnson City
220 AM CDT Mon Oct 9 2017 /120 AM MDT Mon Oct 9 2017/

...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ TUESDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 3 AM CDT /2 AM MDT/ to 9 AM CDT
/8 AM MDT/ Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...30 to 32 degrees

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures around or just below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ043-062-075-084-091800-
/O.EXT.KDDC.FZ.A.0001.171010T0800Z-171010T1400Z/
Scott-Kearny-Grant-Morton-
Including the cities of Scott City, Scott State Lake, Lakin, 
Deerfield, Ulysses, and Elkhart
220 AM CDT Mon Oct 9 2017

...FREEZE WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* TEMPERATURE...32 to 35 degrees

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures around freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

jf
3 follow-up statements
735 
WWUS73 KDDC 091904
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
204 PM CDT Mon Oct 9 2017

KSZ043-062-075-084-092015-
/O.CAN.KDDC.FZ.A.0001.171010T0800Z-171010T1400Z/
Scott-Kearny-Grant-Morton-
Including the cities of Scott City, Scott State Lake, Lakin, 
Deerfield, Ulysses, and Elkhart
204 PM CDT Mon Oct 9 2017

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Freeze Watch. 

Temperatures are expected to stay above freezing so the freeze
watch has been cancelled.

$$

KSZ061-074-100500-
/O.CON.KDDC.FZ.W.0001.171010T0800Z-171010T1400Z/
Hamilton-Stanton-
Including the cities of Syracuse and Johnson City
204 PM CDT Mon Oct 9 2017 /104 PM MDT Mon Oct 9 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
9 AM CDT /8 AM MDT/ TUESDAY...

* TEMPERATURE...30 to 32 degrees

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures around or just below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
586 
WWUS73 KDDC 101144
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
644 AM CDT Tue Oct 10 2017

KSZ061-074-101400-
/O.CON.KDDC.FZ.W.0001.000000T0000Z-171010T1400Z/
Hamilton-Stanton-
Including the cities of Syracuse and Johnson City
644 AM CDT Tue Oct 10 2017 /544 AM MDT Tue Oct 10 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...30 to 32 degrees

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures around or just below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
235 
WWUS73 KDDC 101420
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
920 AM CDT Tue Oct 10 2017

KSZ061-074-101530-
/O.EXP.KDDC.FZ.W.0001.000000T0000Z-171010T1400Z/
Hamilton-Stanton-
Including the cities of Syracuse and Johnson City
920 AM CDT Tue Oct 10 2017 /820 AM MDT Tue Oct 10 2017/

...FREEZE WARNING HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 9, 12:06 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 9, 12:06 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
106 AM CDT Mon Oct 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 232 PM CDT Sun Oct 8 2017

The strongest cold front of the season will move through the area
tonight shifting winds to a northerly direction. Skies will be
mostly clear ahead of this front with increasing low to mid level
cloudiness behind this front. A few light showers will be possible
across northwest Kansas after midnight. However, I believe most of
the shower activity will occur after sunrise tomorrow. Scattered
showers are expected across far western Kansas tomorrow morning
shifting eastward as the day progresses. Strong northerly winds
continue through the day tomorrow with most places achieving their
high temperature shortly after midnight. Lows tonight are expected
to range from the lower 40s across west central Kansas to low 50s
across south central Kansas. Highs tomorrow are anticipated to
range from the low 40s across west central Kansas to low 60s
across south central Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 232 PM CDT Sun Oct 8 2017

The cold front mentioned in the short term will be well south of
the area by tomorrow night with continued northerly winds. Light
rain showers will be possible throughout the night with the best
chance of measurable precipitation across central Kansas.
Otherwise expect mostly cloudy skies. The system will exit the
area on Tuesday with decreasing cloudiness. A dry weather pattern
then is expected through the remainder of the week bringing mostly
clear skies. Models suggest the next storm system to move into the
area during the weekend. However, confidence is low on the timing
and intensity of this system. As for temperatures, lows are
expected to range form around freezing along the KS/CO border to
low 40s across south central Kansas. Lows then rebound into the
50s by Wednesday. Highs Tuesday are progged to reach into the mid
to upper 50s then rebounding to around 80 degrees by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 101 AM CDT Mon Oct 9 2017

An upper level disturbances will pass across the high plains
region through Monday night. Strong north winds and light rain are
expected to develop between 18 and 00z and persist through 06z
before clearing takes place and winds gradually subside. MVFR
CIGS are expected after 18z before becoming VFR after 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  51  37  57 /   0  60  60  10
GCK  46  46  34  57 /  10  50  40  10
EHA  44  46  34  58 /  10  40  30  10
LBL  47  49  36  58 /   0  30  30  10
HYS  48  51  37  55 /  10  70  80  20
P28  54  63  40  58 /   0  40  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Tuesday morning for
KSZ043-044-061>063-074-075-084.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Oct 8, 2:29 AM MDT, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
329 AM CDT Sun Oct 8 2017

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Sun Oct 8 2017 /229 AM MDT Sun Oct 8 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong north winds can be expected Monday with gusts as high as 45
mph. Frost is likely early Tuesday in far western Kansas as cold
high pressure builds into the high plains.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Elevated risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  - Freeze: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

Nearby

Freeze Warnings in Kansas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.